Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Antibiotics/diarrhea

Hello first time mom to my son Cristian 3 years old. Long story short, he started throwing up yesterday and complaining his ear hurt. I think due to congestive issues from allergies he developed a double ear infection. So the doc prescribed cefdnir two doses a day. Already the diarrhea has started and it's been already 4 times today. I remember this time last year - he had an ear infection and the diarrhea lasted about 2 weeks, while he was on the med. He lost weight, he is tiny to begin with. I know that ear infections are not contagious, and I am going to keep him out of preschool this week due to the loose stool. I am wondering if this is common if any of you moms endured this type of thing. He has a terrible diaper rash already. Part two to this question is...we have to attend a bday party w/ young children this sat 4 days away The party is one hour away and I am already nervous about taking due to the leaking diapers and constant diaper changes. I thank you for any advice !!
Suffering in NJ,
Lauryn

Answer Question
 
lauryn88

Asked by lauryn88 at 12:46 PM on May. 10, 2011 in Preschoolers (3-4)

Level 5 (79 Credits)
Answers (5)
  • Call your doctor and explain the situation, they might be able to prescribe a secondary med to counter the reaction. Keep giving him pedialite (sp?)
    LeJane

    Answer by LeJane at 12:49 PM on May. 10, 2011

  • get some acidophilis supplements and put one a day into his milk
    or start giving him lots of yogurt
    butterflyblue19

    Answer by butterflyblue19 at 12:50 PM on May. 10, 2011

  • Call the doc. Sometimes diarhhea is normal, but really bad bouts can warrant a med change.

    My daughter and son cannot do augmentin . . . the diarrhea is constant, so the docs change scripts or just prescribe a different one.

    regarding the rash . . try using water to clean instead of wiping . . . and make sure to use cream.

    Hope he feels better soon, mama!
    ImaginationMama

    Answer by ImaginationMama at 12:55 PM on May. 10, 2011

  • antibiotics kill the good bacteria in our stomachs & intestines. Lots of people react badly to antibiotics because of this.

    Feed him tons of yogurt. Yogurt carries the good bacteria that our stomachs need to digest food properly. It will really help. You can also give him probiotics & put it in his food or mix it up in a shake or something. You can't taste it.

    I always feel that they give kids too strong of a prescription. I always 1/2 the dose for my Dd & it still works really well.
    samurai_chica

    Answer by samurai_chica at 1:06 PM on May. 10, 2011

  • I'm a pharmacist and I've seen this often. I agree, antibiotics do kill bacteria in our stomachs, but giving less than the prescribed dose can cause more problems. Prescribing antibiotics when they aren't needed and taking a "sub therapeutic" dose is what causes bacteria to become resistant to medications. It doesn't kill the bug, but make it dormant and it can come back worse. More (or stronger) medication is sometimes required if the bug is harder to treat. It's best just to take the med as prescribed and not use expired or old medications. Talk to his doc and see if there's something else they can prescribe. Otherwise, give lots of fluids (not sugary because it can make it worse) and try a yogurt cup (no more than 1 a day). Ask the doc to write a script for some butt paste. Boudreaux's Butt Paste is over the counter, but it's usually cheaper to have the pharmacy make it since all the ingredients are generic. Good luck!
    LuvAt1stSight

    Answer by LuvAt1stSight at 1:22 PM on May. 11, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.